Thunderstorm Wind, Buchanan
- When
- July 22, 5:55 PM EST
- Where
- Buchanan County, Hurley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.420, -82.030
Trees fell across roads.
Convection initiated during the late afternoon hours ahead of a mesoscale feature in Kentucky. The storms moved east into Virginia during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Convection initiated during the late afternoon hours ahead of a mesoscale feature in Kentucky. The storms moved east into Virginia during the early evening hours. Bowing segments helped produce wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 22, 3:15 PM EST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 415 PM EDT TUE JUL 22 2008 .SYNOPSIS... UPPER LEVEL DISTURBANCES WILL CAUSE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A COLD FRONT APPROACHES TONIGHT...EXITS WEDNESDAY. HIGH PRESSURE BUILDS IN FOR THURSDAY. && .NEAR TERM /THROUGH WEDNESDAY/... 18Z SFC ANALYSIS SHOWS FRONT IN PRETTY MUCH THE SAME PLACE IT HAS BEEN OVER THE PAST 12 HOURS...NW OHIO THROUGH CENTRAL IN. LEFTOVER DEBRIS CLOUDS FROM MORNING MCS HAS THINNED OUT NICELY PER LATEST VIS SAT. MODELS ALL OVER THE PLACE WITH PLACEMENT OF ORGANIZED CONVECTION...WITH GFS FOCUSING MORE ALONG THE FRONT IN CENTRAL OH. LOCAL MODELS ALSO KEEP MOST OF CONVECTION NW OF CWA THIS AFTERNOON. STILL EXPECT SOME CONVECTION TO FIRE OVER THE AREA THIS AFTERNOON WITH INCREASING INSTABILITY AND LOW LEVEL CONV WITH ANY BOUNDARIES FROM EARLIER MCS. NAM...RUC...AND GFS BRING AN AREA OF CONVECTION THIS AFTERNOON EASTWARD THROUGH KY...INITIATED FROM OUTFLOW BOUNDARY FROM EARLIER MCS OVER WESTERN KY. LATEST VIS SHOWING THIS QUITE WELL...WITH STORMS FIRING OVER SOUTH CENTRAL KY. EXPECT THIS ACTIVITY AND ASSOCIATED MCV TO CONTINUE TO DEVELOP THROUGH THE AFTERNOON. A MOVEMENT MORE TOWARD THE NE IS EXPECTED AS THIS AREA MOVES INTO CWA TOWARD 00Z...AS H5 TROUGH SHARPENS. MAIN THREAT WITH CONVECTION WOULD BE DAMAGING WIND. AS TROUGH SHARPENS...SFC FRONT WILL BEGIN TO SAG SE...TAKING MOST OF WED TO CLEAR CWA. THIS SPELLS ANOTHER ROUND OF CONVECTION TOMORROW AFTN WITH FROPA...MAINLY EASTERN PORTIONS OF CWA. CODED UP LIKELY POPS WITH MCV THIS EVENING AND EARLY TONIGHT AND AGAIN WITH WITH FROPA ON WED. CHC POPS IN BETWEEN. FOR TEMPS FOLLOWED CLOSE TO MET...WHICH SEEMS TO BE A GOOD COMPROMISE WITH OTHER GUIDANCE. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... MODELS HAVE MEAN UPPER TROUGH OVER SOUTHEAST CANADA AND THE NORTHEASTERN U.S. THIS PERIOD. BY WEDNESDAY NIGHT...MOST OF THE EFFECTS OF THE ABOVE MENTIONED SHORT WAVE AND COOL FRONT WILL HAVE EXITED EAST OF OUR AREA. HIGH PRESSURE WITH MUCH DRIER AND LESS HUMID AIR WILL DOMINATE THURSDAY INTO MOST OF THE DAY FRIDAY. AIR ALOFT NOT COOL ENOUGH AND LOW LEVEL MOISTURE NOT HIGH ENOUGH TO SUPPORT DIURNAL POPS. TEMPS WILL BE NEAR NORMAL FOR THIS TIME OF YEAR. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... MODELS AGREE THE MEAN UPPER TROUGH OVER THE NORTHEASTERN U.S. WILL BE MAINTAINED THIS PERIOD. WHILE A SERIES OF SHORT WAVES AND REINFORCING SHOTS OF COOLER AIR WILL MOVE ACROSS OUR REGION THIS PERIOD...TIMING AND EXACT TRACK OF THESE SYSTEMS THIS FAR OUT IS DIFFICULT. HAVE CHOSEN...ALONG WITH HPC...TO FOCUS ON THE FRONTAL BOUNDARY WHICH MEANDERS JUST SOUTH OF OUR AREA THIS PERIOD. THIS KEEPS SOME CHANCE POPS IN THE FORECAST NEARLY EVERY DAY...ESPECIALLY OVER THE SOUTH WHERE WAVES OF LOW PRESSURE WILL RIDE ALONG THE FRONT. ANY SHORT WAVE/REINFORCING SHOT OF COOLER AIR TRAVERSING THE UPPER TROUGH WILL FURTHER ENHANCE THE PROSPECTS FOR CONVECTION ACROSS THE AREA. ONE THING IS ALMOST CERTAIN...NO HEAT WAVES OR EXTENDED DRY PERIODS. TEMPERATURES NEAR NORMAL. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... VFR SHOULD PREVAIL THROUGH THE AFT HRS AT MOST TAF SITES. WIDELY SCT TSRA WILL DEVELOP ACROSS THE AREA THIS AFTN...BUT LOW CHC AND LACK OF COVERAGE PREVENT FROM MENTIONING IN TAFS. A MCV WILL APPROACH AREA FROM KY THIS EVENING...BRINGING TSRA TO MAINLY THE SOUTHERN AND EASTERN SITES. EXPECT MVFR IN VIS/CEILINGS WITH THIS COMPLEX AS IT TRAVERSES ACROSS THE SOUTH AND EAST FROM 02-06Z. SFC FRONT WILL SLOWLY CROSS THE AREA FROM THE NW THROUGH THE DAY ON WED...CONTINUING VIS RESTRICTIONS AS CONVECTION SHOULD DEVELOP WITH SFC HEATING. AVIATION OUTLOOK /AFTER 18Z WEDNESDAY/... NO SIGNIFICANT WEATHER EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JMV/30 NEAR TERM...30 SHORT TERM...JMV LONG TERM...JMV AVIATION...30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 514 AM EDT TUE JUL 22 2008 VAZ003-004-WVZ024-025-033>035-230915- DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH- 514 AM EDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING WITH DAMAGING WINDS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 036>040-046-047-230915- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 514 AM EDT TUE JUL 22 2008 ...SEVERE THUNDERSTORM WATCH 723 IN EFFECT UNTIL 10 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
630 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL WILLIAMSON 37.72N 82.25W
07/22/2008 U0.75 INCH MINGO WV PUBLIC
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
651 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG WHITMAN 37.81N 82.03W
07/22/2008 LOGAN WV PUBLIC
&&
NNNNThe Charleston,WV radar (KRLX), 103 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees fell across roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116227.